[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.238.168. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 19, 1974

"Huffer's" Neuropathy

Author Affiliations

From the College of Medicine, University of South Florida, Tampa General Hospital, and University Community Hospital, and Veterans Administration Hospital, Tampa.

JAMA. 1974;229(8):1083-1084. doi:10.1001/jama.1974.03230460033017
Abstract

INSULT to the human peripheral nervous system caused by exposure to organic compounds is well known. The epidemic occurrence of triorthocresyl phosphate (TOCP) neuropathy and acrylamide neuropathy are two examples.1,2 Further, the occurrence of peripheral neuropathy after inhalation of organic solvents has been reported. For example, accidental industrial exposure to n-hexane3 and methyl butyl ketone4 has resulted in neuropathy. In addition, deliberate "sniffing" of glue containing n-hexane and toluene has resulted in a predominantly motor neuropathy with severe neurogenic atrophy.5

We report the occurrence of severe peripheral neuropathy in seven men who repeatedly inhaled a commercially available lacquer thinner for the euphoric sensation, ie, "high," it produces. This inhalation is called "huffing."

Because of the general uniformity of clinical onset, progression, and physical findings, these cases are reported as a group. Aspects of individual cases of special neurologic interest will be reported later with the results

×